Arizona, 2012

Flash Flood and Damaging Wind in Arizona, August 24, 2012

August 24, 2012 · NWS PSR · 3 events in 1 county or zone

Scattered thunderstorms developed during the afternoon hours across the greater Phoenix metropolitan area, especially the northern portions including communties such as Scottsdale and Carefree. Some of the thunderstorms produced locally heavy rain which led to urban as well as flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PSR wrote it up.

Scattered thunderstorms developed during the afternoon hours across the greater Phoenix metropolitan area, especially the northern portions including communties such as Scottsdale and Carefree. Some of the thunderstorms produced locally heavy rain which led to urban as well as flash flooding. Gusty and damaging microburst winds were also associated with some of the stronger thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Aug 24, 2:50 PM MST, 1 hour 10 minutes earlier.

Area forecast discussion, Aug 24, 2:50 PM MST, 1 hour 10 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PHOENIX AZ
250 PM MST FRI AUG 24 2012

.UPDATE...
UPDATED AVIATION AND FIRE WEATHER SECTIONS.

&&

.SYNOPSIS...
A HIGH PRESSURE SYSTEM WITH A LITTLE DRIER AIRMASS WILL LIMIT
AFTERNOON AND EVENING THUNDERSTORM ACTIVITY SATURDAY TO THE HIGHER
TERRAIN OF SOUTH CENTRAL ARIZONA...MAINLY NORTH AND EAST OF PHOENIX.
DEEPER MONSOON MOISTURE WILL RETURN INTO ARIZONA SUNDAY THROUGH THE
MIDDLE OF NEXT WEEK...FOR AN INCREASING CHANCE OF AFTERNOON AND
EVENING SHOWERS AND THUNDERSTORMS...BUT MAINLY TO PORTIONS OF
SOUTHWEST AND SOUTH CENTRAL ARIZONA.

&&

.DISCUSSION...
ISOLATED SHOWERS AND THUNDERSTORMS HAVE BEGUN TO FORM OVER THE FAR
NORTH VALLEY EARLY THIS AFTERNOON. TEMPERATURES ARE FINALLY STARTING
TO WARM UP TO THE UPPER 80S AND MID 90S ACROSS THE LOWER DESERTS
WHILE THE DEWPOINTS HAVE NOT MIXED OUT MUCH SINCE THIS
MORNING...WITH VALUES STILL IN THE MID TO UPPER 60S AND EVEN A FEW
70S. NO QUESTION THERE IS STILL ENOUGH MOISTURE AROUND AND NOW
DECENT HEATING THAT THE MORNING CLOUDS HAVE CLEARED...HOWEVER THE
DYNAMICAL SUPPORT TO INITIATE ANY STORMS IS DIMINISHING. STEERING
FLOW IS STILL NORTHWESTERLY SO ANY ISOLATED STORMS THAT GET GOING
OVER THE RIM OR HIGHER TERRAIN NORTH OF PHOENIX DO HAVE A CHANCE TO
COME THROUGH THE DESERTS NEAR PHOENIX.

WITH THE EXITING UPPER LEVEL LOW NOW OVER SOUTHERN COLORADO AND THE
TRAILING TROUGH MOVING EAST OVER EAST CENTRAL ARIZONA...THE
DYNAMICAL UPPER LEVEL SUPPORT FOR STORM INITIATING IS GREATLY
DECREASING. PREDOMINANTLY WESTERLY STEERING FLOW ALONG WITH HIGH
PRESSURE BUILDING IN WILL LEAD TO A GRADUAL DRYING TREND...AS MIXING
RATIOS START TO DROP BELOW 10G/KG BY SUNDAY AFTERNOON. TEMPERATURES
WILL GRADUALLY WARM UP TO JUST ABOVE NORMAL BY MID WEEK AND 500MB
HIGHS WILL SOAR TO NEAR 595DM. CHANCES FOR PRECIPITATION ARE ON A
DOWNWARD TREND WITH NO MENTION IN THE PHOENIX METRO AREA AFTER
SATURDAY AS OF NOW...WITH ONLY A SLIGHT CHANCE IN THE HIGHER TERRAIN
AREAS OF SOUTHERN GILA COUNTY.

TUESDAY THROUGH MID WEEK...AS THE HIGH PRESSURE RIDGE SETS UP
TO OUR EAST...UPPER LEVEL WIND FLOW PATTERNS WILL BE MORE FAVORABLE
AS WELL AS AN INCREASE IN MOISTURE FOR THUNDERSTORMS. THERE IS A
THREAT OF THUNDERSTORMS IN THE FORECAST EACH AFTERNOON/EVENING
THROUGH THE REMAINDER OF THE WEEK DUE TO THIS FEATURE. AT THIS TIME
IT IS UNCERTAIN THE MAGNITUDE OF THESE CHANCES THOUGH AND THUS KEPT
A SLIGHT CHANCE OVER THE LOWER DESERTS OF ARIZONA. TEMPERATURES WILL
BE ON THE CLIMB TO ABOVE NORMAL BY MID WEEK AS WELL.

&&

.AVIATION...
SOUTH-CENTRAL ARIZONA...INCLUDING KPHX...KIWA...AND KSDL...

EXPECT ISOLATED THUNDERSTORMS TO CONTINUE OVER CENTRAL
ARIZONA...MAINLY OVER THE HIGHER TERRAIN. WEAK NORTHWESTERLY
STEERING FLOW WILL ENABLE STORMS TO FLIRT WITH THE METRO AREA
THROUGH 03Z. TAF SITE MOST LIKELY TO BE AFFECTED IS KSDL. ANY STORMS
THAT FORM WILL BE CAPABLE OF BRIEF HEAVY RAIN...BUT LESS CAPABLE OF
STRONG SURFACE WINDS. WILL HOLD OFF ON INTRODUCING SHWRS/TSTMS IN
THE TAFS UNTIL CONFIDENCE IN OCCURRENCE IS HIGHER. OTHERWISE...WINDS
WILL BE LIGHT AND FAVOR DIURNAL PATTERNS.

SOUTHEAST CA AND SOUTHWEST AZ...INCLUDING KIPL AND KBLH...

ISOLATED SHOWERS AND STORMS WILL DISSIPATE BY 03Z LEAVING BEHIND
MOSTLY CLEAR SKIES. WINDS WILL GENERALLY BE LIGHT THROUGH
SATURDAY...FAVORING SOUTH SOUTHEAST DIRECTIONS...WITH LOCAL
AFTERNOON GUSTS OF 10-15 KTS.

AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.

&&

.FIRE WEATHER...
MONDAY THROUGH FRIDAY...
STRONG HIGH PRESSURE WILL BE CENTERED OVER THE SOUTHERN ROCKIES NEXT
WEEK WITH HIGH TEMPERATURES SOMEWHAT ABOVE NORMAL. A LINGERING
SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS WILL CONTINUE OVER
SOUTH-CENTRAL ARIZONA. HUMIDITIES WILL BE LOWER COMPARED TO THIS
WEEKEND BUT A MODEST INCREASE IS ANTICIPATED AFTER MIDWEEK. WINDS
WILL FAVOR FAMILIAR DIURNAL PATTERNS.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...

AZ...NONE.

CA...NONE.

&&

VISIT US ON FACEBOOK...TWITTER...AND AT WEATHER.GOV/PHOENIX

DISCUSSION...DEWEY
AVIATION...AJ
FIRE WEATHER...AJ
Hazardous weather outlook, Aug 24, 6:09 AM MST, 9 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
609 AM MST FRI AUG 24 2012

AZZ022-023-027-028-251315-
NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA-
SOUTHWEST MARICOPA COUNTY-NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
609 AM MST FRI AUG 24 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH-CENTRAL ARIZONA.

.DAY ONE...TODAY AND TONIGHT.

A SLIGHT CHANCE SHOWERS AND THUNDERSTORMS. HAZARDS INCLUDE
LIGHTNING...GUSTY WINDS...AREAS OF BLOWING DUST AND BRIEF HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

A SLIGHT CHANCE FOR SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE ON
SUNDAY THROUGH THURSDAY. HAZARDS INCLUDE LIGHTNING AND BRIEF HEAVY
RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

AZZ020-021-025-026-CAZ030>033-251315-
LOWER COLORADO RIVER VALLEY AZ-WEST CENTRAL DESERTS-
YUMA/MARTINEZ LAKE AND VICINITY-SOUTHWEST DESERTS-
JOSHUA TREE NATIONAL PARK-LOWER COLORADO RIVER VALLEY CA-
RIVERSIDE COUNTY/EASTERN DESERTS-IMPERIAL COUNTY-
609 AM MST FRI AUG 24 2012 /609 AM PDT FRI AUG 24 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
ARIZONA...EXTREME WEST-CENTRAL ARIZONA...SOUTHWEST ARIZONA...WEST-
CENTRAL ARIZONA...EXTREME SOUTHEAST CALIFORNIA AND SOUTHEAST
CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

AZZ024-251315-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
609 AM MST FRI AUG 24 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST-CENTRAL ARIZONA.

.DAY ONE...TODAY AND TONIGHT.

A CHANCE OF SHOWERS THUNDERSTORMS ARE POSSIBLE. HAZARDS INCLUDE
LIGHTNING...GUSTY WINDS...AND BRIEF HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

A CHANCE OF SHOWERS AND THUNDERSTORMS WILL CONTINUE THIS PERIOD. THE
PRIMARY HAZARDS ARE LIGHTNING...GUSTY WINDS...AND BRIEF HEAVY RAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

The radar

The Phoenix radar (KIWA), 52 km away, was scanning. The volume nearest the first event began at 23:00 UTC.

Open the radar archive at this moment

Event by event

1 heavy rain, 1 flash flood, 1 thunderstorm wind. Local standard time, as filed.

Heavy Rain, Maricopa

When
August 24, 4:00 PM MST to 6:00 PM MST
Where
Maricopa County, 7 mi N of Scottsdale Muni
Reported by
Trained Spotter
Coordinates
33.720, -111.900

Scattered thunderstorms developed over the northern portions of the greater Phoenix area during the afternoon hours on August 24th and they affected the community of Scottsdale. The stronger storms generated locally heavy rain with peak rain rates well in excess of one inch per hour. According to a trained weather spotter located 3 miles northwest of Scottsdale, 0.70 inches of rain fell between 4 pm and 430 pm. The heavy rain led to minor street flooding with water 4 to 6 inches deep across the street. An Urban and Small Stream Flood Advisory was in effect through 630 pm for the area.

Flash Flood, Maricopa

When
August 24, 4:00 PM MST to 6:30 PM MST
Where
Maricopa County, 6.97 mi N of Scottsdale Muni to 6.92 mi S of Cave Creek
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
33.719, -111.940

Scattered thunderstorms developed across the northern portions of the greater Phoenix area during the afternoon hours on August 24th, and they affected the area between Carefree and Scottsdale. The storms produced locally heavy rain with peak rain rates well in excess of one inch per hour, and the rain led to both urban flooding and flash flooding. At 420 pm, a trained weather spotter located 5 miles northwest of Scottsdale reported washes running heavily between Jomax and Dynamite roads. Street flooding was occurring along Scottsdale road. In addition, a trained spotter 5 miles south of Carefree measured nearly one inch of rain in less than one hour, ending at 4 pm. The heavy rain occurred near the intersection of Scottsdale and Dynamite roads. Fortunately, no injuries were reported as a consequence of the flash flooding.

Thunderstorm Wind, Maricopa

When
August 24, 4:20 PM MST
Where
Maricopa County, 7.12 mi SSE of Cave Creek
Measured
60 kt (69 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
33.730, -111.920

Scattered thunderstorms developed across the northern portions of the greater Phoenix area, including the community of Scottsdale, during the afternoon hours on August 24th. The stronger storms generated both locally heavy rain and gusty, damaging microburst winds. According to a trained weather spotter located 4 miles northwest of Scottsdale, gusty winds estimated to be at least 60 knots blew down a number of trees with diameters of at least 8 inches. Heavy rain that accompanied the storms lowered visibility to near zero and led to some urban street flooding.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2012Every state in 2012This day in weather historyWarnings in Arizona, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 403110, 403112, 403109.